South Dakota, 2001Lightning Strike in South Dakota, June 9, 2001
June 9, 2001 · NWS UNR · 1 event in 1 county or zone
Two teenagers on horseback encountered a thunderstorm as they were traveling from Pine Ridge to Manderson. One rider told authorities he was knocked unconscious after seeing a bright flash of light.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two teenagers on horseback encountered a thunderstorm as they were traveling from Pine Ridge to Manderson. One rider told authorities he was knocked unconscious after seeing a bright flash of light. When he awoke, he found his riding partner on the ground, not breathing or moving. One fatality (direct) and one injury occurred from lightning. The horse was also killed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 8, 6:05 PM MST, 6 hours 25 minutes earlier.
Area forecast discussion, Jun 8, 6:05 PM MST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT FRI JUN 8 2001
MADE AN EARLY UPDATE TO ZONES THIS EVENING TO TWEAK TIMING AND
THUNDERSTORMS AND TWEAK WINDS.
00Z KUNR SOUNDING HAD 2KJ/KG SBCAPE WITH 1KJ/KG MLCAPE. SOUNDING
CONDUCIVE TO ELEVATED CONVECTION IF LOW LEVEL JETS CRANKS PER 21Z
RUC/18Z ETA. THIS SCENARIO REASONABLE GIVEN 21Z GEOSTROPHIC WIND
CHART...ALTHOUGH BEST FORCING COULD BE INTO WY/NEB. 0-6KM TOTAL
SHEAR 36M/S...PLENTY OF SUPPORT TO SEVERE TSRA. WILL BE WATCHING
RADARS CLOSELY THIS EVENING.
.UNR...NONE.
HELGESON
In the hours before
Local storm report, Jun 8, 9:14 PM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1014 PM MDT FRI JUN 08 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 2 NW ECHETA WY .88 INCH HAIL
06/08/01 CAMPBELL REPORTED BY COOPERATIVE
OBSERVER.
0835 PM RECLUSE WY 1 INCH HAIL
06/08/018 CAMPBELLSpecial weather statement, Jun 8, 9:46 PM MST, 2 hours 44 minutes before
SDZ012-013-024>026-028>031-WYZ054>058-090506-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1046 PM MDT FRI JUN 8 2001
...THE SEVERE THUNDERSTORM WATCH IS CANCELLED...
SEVERE THUNDERSTORM CONDITIONS HAVE DIMINISHED ACROSS NORTHEASTERN
WYOMING AND WEST CENTRAL SOUTH DAKOTA...ALLOWING THE SEVERE
THUNDERSTORM WATCH TO BE CANCELLED. SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE BLACK HILLS AND PARTS OF THE WESTERN SO}UTH DAKOTA
PLAINS INTO THE EARLY MORNING HOURS. AREAS WILL SEE LIGHT SHOWERS...
OCCASIONAL LIGHTNING AND POSSIBLY SOME SMALL HAIL.
Lightning, Oglala Lakota
- When
- June 9, 12:30 AM MST to 1:00 AM MST
- Where
- Oglala Lakota County, 5 mi N of Pine Ridge
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.336, -102.552 (the zone’s center; the record gives no point)
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in North Dakota, June 9, 2001$113 million · 2.75 in hail · 1 event
- Hail in North Dakota, June 9, 2001$113 million · 1.75 in hail · 1 event
- Damaging Wind in South Dakota, June 9, 2001$3.0 million · 70 kt wind · 1 event
- Damaging Wind in South Dakota, June 9, 20012 injured · $383,000 · 1 event
- Tornadoes and Hail in Michigan, June 9, 2001$90,000 · F1 · 13 events
- Hail and Damaging Winds in South Dakota, June 9 to 10, 20012.5 in hail · 55 events
- Hail in North Dakota, June 9, 2001$100,000 · 2.75 in hail · 1 event
- Tornado and Damaging Wind in South Dakota, June 9, 2001$80,000 · F0 · 2 events
- Tornadoes and Damaging Wind in South Dakota, June 9, 2001$50,000 · F0 · 3 events
- Tornado in North Dakota, June 9, 20011 injured · F1 · 1 event
- Tornado and Damaging Winds in South Dakota, June 9, 2001$30,000 · F0 · 3 events
- Damaging Winds in South Dakota, June 9, 2001$20,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253936.